Alert archive / Texas / Flash Flood Warnings in 2016
Flash Flood Warning 15, NWS San Angelo, TX
NWS San Angelo, TX issued this flash flood warning at May 31, 2016, 5:06 PM CDT for Taylor County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 31, 2016, 5:06 PM CDT (22:06 UTC)
- Expired
- May 31, 2016, 8:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS San Angelo, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Taylor County, TX
The radar
The Dyess AFB radar (KDYX), 59 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 6:45 PM CDT | FLASH FLOOD | Buffalo Gap, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 99 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 10.1 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 604 J/kg
- Mixed-layer CIN
- -148 J/kg
- Mixed-layer LCL
- 1014 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
067
WGUS54 KSJT 312206
FFWSJT
TXC441-010100-
/O.NEW.KSJT.FF.W.0015.160531T2206Z-160601T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
506 PM CDT TUE MAY 31 2016
THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHEASTERN TAYLOR COUNTY IN WEST CENTRAL TEXAS...
* UNTIL 800 PM CDT
* AT 504 PM CDT...LOCAL LAW ENFORCEMENT REPORTED FLOODING IN ABILENE
STATE PARK AND ALONG FM 89 NEAR THE STATE PARK. UP TO TWO INCHES
OF RAIN HAVE ALREADY FALLEN. FLASH FLOODING OF ROADS IN AND AROUND
BUFFALO GAP...CORONADOS CAMP AND NEAR THE STATE PARK WILL CONTINUE.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
TUSCOLA...BUFFALO GAP...LAWN...VIEW...POTOSI...BRADSHAW...
LAKE ABILENE...CAMP TONKAWA AND OVALO.
THIS INCLUDES THE FOLLOWING LOW WATER CROSSINGS ...
FM 89 CROSSING ELM CREEK...
FM 1086 CROSSING RED LAKE CREEK...
FM 89 CROSSING SCOTT HOLLOW...
CROSSINGS ALONG COUNTY ROAD 127...
COUNTY ROAD 116 CROSSING LYTLE CREEK...
COUNTY ROAD 150 CROSSING CEDAR CREEK...
INTERSECTION OF CR 134 AND CR142 CROSSING JIM NED CREEK...
COUNTY ROAD 206 CROSSING ELOMONT CREEK...
CROSSINGS ALONG COUNTY ROAD 134 AND
COUNTY ROAD 186 CROSSING FLAG CREEK.
DO NOT DRIVE THROUGH THESE LOW WATER CROSSINGS OR ANY OTHER
LOW WATER CROSSING WITH WATER FLOWING ACROSS THE ROADWAY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
&&
LAT...LON 3235 9964 3209 9964 3209 10000 3235 9998
$$
081 follow-up statement
516 WGUS74 KSJT 312320 FFSSJT FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 620 PM CDT TUE MAY 31 2016 TXC441-010100- /O.CON.KSJT.FF.W.0015.000000T0000Z-160601T0100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ TAYLOR TX- 620 PM CDT TUE MAY 31 2016 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 PM CDT FOR SOUTHEASTERN TAYLOR COUNTY... AT 618 PM CDT...LOCAL LAW ENFORCEMENT REPORTED MOST OF ABILENE STATE PARK IS FLOODED AND BEING EVACUATED. WATER IS OVER THE SPILLWAY ON LAKE ABILENE. ROADS ARE FLOODED SOUTH OF THE CITY OF ABILENE IN AND AROUND THE STATE PARK. UP TO TWO INCHES OF RAIN HAVE ALREADY FALLEN. FLASH FLOODING IS ALREADY OCCURRING. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... TUSCOLA...BUFFALO GAP...LAWN...VIEW...POTOSI...BRADSHAW... LAKE ABILENE...ABILENE STATE PARK...CAMP TONKAWA AND OVALO. PRECAUTIONARY/PREPAREDNESS ACTIONS... MOVE TO HIGHER GROUND NOW. DO NOT DRIVE IN FLOOD WATER ON ROADS. && LAT...LON 3235 9964 3209 9964 3209 10000 3235 9998 $$ 08
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at May 31, 3:45 PM CDT, 1 hour 21 minutes earlier.
Area forecast discussion, May 31, 3:45 PM CDT, 1 hour 21 minutes before
Area Forecast Discussion National Weather Service SAN ANGELO TX 345 PM CDT TUE MAY 31 2016 .SHORT TERM... (Tonight and Wednesday) ...Heavy rainfall will be possible through the next 24 hours... An upper level low is centered across the northern Mexican state of Sonora/southern Arizona late this afternoon. Intermittent upper level disturbances will continue to move across West Central Texas in the southwest flow aloft. One such disturbance is resulting in showers and thunderstorms across the eastern half of the forecast area. A few of these storms may become strong to severe, although locally heavy rainfall is the main concern with this activity. This activity will continue to slowly shift east this afternoon/evening. The next feature of interest is an outflow boundary that is slowly moving south across the Big Country. Showers and thunderstorms have started to develop in the vicinity of this boundary as a very unstable atmosphere resides ahead of it. This may serve as a focus for additional shower and thunderstorm activity late this afternoon and into the evening across a large portion of the forecast area. On Wednesday, the aforementioned upper level low will continue to slowly approach West Central Texas resulting in large scale lift. In addition, a cold front is forecast to slowly move through the area, which may serve as a focus for additional showers and thunderstorms. Highs on Wednesday will generally be in the upper 70s to low 80s. A Flash Flood Watch is in effect through 7AM Thursday for all of West Central Texas due to the expected heavy rainfall. Rainfall totals through the next 24 hours will generally range from 1 to 2 inches, with isolated amounts over 3 inches possible. .LONG TERM... (Wednesday Night through Tuesday) Upper level low will continue to move only slowly to the east, reaching West Central Texas on Thursday and staying somewhere across Central Texas into Saturday. High precipitation chances will continue, although the brunt of the heavy rain will fall before THursday morning or perhaps linger in the eastern counties through Thursday afternoon. Will keep high POPs in place, as well as cooler temperatures. Will begin to diminish rain chances over the weekend, although with the upper level low remaining in nearby proximity, will need to keep some mention of showers and storms in the forecast. Given the cloud cover and the weak frontal boundary that will remain draped across the area, temperatures will remain in the 70s and lower 80s into the weekend as well. && .PRELIMINARY POINT TEMPS/POPS... Abilene 64 78 64 76 / 70 70 60 60 San Angelo 66 81 63 76 / 70 80 60 50 Junction 68 82 64 77 / 70 80 70 70 && .SJT Watches/Warnings/Advisories... Flash Flood Watch through Thursday morning for Brown-Callahan- Coke-Coleman-Concho-Crockett-Fisher-Haskell-Irion-Jones-Kimble- Mason-McCulloch-Menard-Nolan-Runnels-San Saba-Schleicher- Shackelford-Sterling-Sutton-Taylor-Throckmorton-Tom Green. && daniels/07
Hazardous weather outlook, May 31, 3:00 PM CDT, 2 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 300 PM CDT TUE MAY 31 2016 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-012000- FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO- CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD- TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE- MASON- 300 PM CDT TUE MAY 31 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SHOWERS AND THUNDERSTORMS ARE LIKELY ACROSS MUCH OF WEST CENTRAL TEXAS THIS AFTERNOON AND TONIGHT. THE MAIN HAZARD WILL BE LOCALLY HEAVY RAINFALL WHICH MAY RESULT IN FLASH FLOODING. IN ADDITION...A FEW STORMS MAY BECOME SEVERE...WITH LARGE HAIL...DAMAGING WINDS AND DANGEROUS LIGHTNING BEING THE MAIN HAZARDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SHOWERS AND THUNDERSTORMS ARE LIKELY WEDNESDAY THROUGH THURSDAY. THE MAIN HAZARDS WILL BE FLASH FLOODING DUE TO LOCALLY HEAVY RAINFALL AND DANGEROUS LIGHTNING. SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE FRIDAY THROUGH THE WEEKEND. THE MAIN HAZARD WILL BE DANGEROUS LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.
In the hours before
Local storm report, May 31, 2:28 PM CDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
228 PM CDT TUE MAY 31 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0211 PM FLASH FLOOD 11 N LOYAL VALLEY 30.74N 98.97W
05/31/2016 MASON TX DEPT OF HIGHWAYS
LOW WATER CROSSING ARE FLOODED. WATER IS FLOWING OVER
HWY 29.
&&
EVENT NUMBER SJT1600257
JDSpecial weather statement, May 31, 2:59 PM CDT, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
259 PM CDT TUE MAY 31 2016
TXZ054-312100-
NOLAN TX-
259 PM CDT TUE MAY 31 2016
...SIGNIFICANT WEATHER ADVISORY FOR NOLAN COUNTY UNTIL 400 PM CDT...
AT 257 PM CDT...A STRONG THUNDERSTORM WAS LOCATED ABOUT 10 MILES
SOUTHWEST OF SWEETWATER...MOVING EAST AT 20 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
NOLAN AROUND 345 PM CDT.
OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE LAKE SWEETWATER...CAMP
BOOTHE OAKS.
LAT...LON 3252 10015 3208 10015 3208 10055 3209 10066
3247 10066
TIME...MOT...LOC 1957Z 275DEG 17KT 3235 10050Special weather statement, May 31, 3:04 PM CDT, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
304 PM CDT TUE MAY 31 2016
TXZ127-128-312100-
CALLAHAN TX-TAYLOR TX-
304 PM CDT TUE MAY 31 2016
...SIGNIFICANT WEATHER ADVISORY FOR CALLAHAN AND EASTERN TAYLOR
COUNTIES UNTIL 400 PM CDT...
AT 301 PM CDT...A CLUSTER OF STRONG THUNDERSTORMS WERE AFFECTING
AREAS FROM NORTHERN TAYLOR INTO CENTRAL CALLAHAN COUNTIES...MOVING
EAST AT 20 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
POTOSI AROUND 340 PM CDT.
CLYDE AND EULA AROUND 400 PM CDT.
OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE
ADMIRAL...THE INTERSECTION OF US-283 AND HIGHWAY 36...LAKE
ABILENE...CAMP TONKAWA...I-20 NEAR THE CALLAHAN-EASTLAND COUNTY
LINE...OVALO...KIRBY LAKE AND US-283 NEAR THE COLEMAN-CALLAHAN
COUNTY LINE.
LAT...LON 3208 9987 3240 9996 3251 9992 3251 9911
3208 9912
TIME...MOT...LOC 2001Z 275DEG 16KT 3247 9986Special weather statement, May 31, 4:23 PM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
423 PM CDT TUE MAY 31 2016
TXZ066-127-312215-
RUNNELS TX-TAYLOR TX-
423 PM CDT TUE MAY 31 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TAYLOR AND NORTHERN
RUNNELS COUNTIES UNTIL 515 PM CDT...
AT 423 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER BRADSHAW...OR
7 MILES NORTHEAST OF WINTERS...MOVING EAST AT 25 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
LAWN AROUND 440 PM CDT.
OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE OVALO...LAKE
ABILENE... WINTERS LITTLE ELM LAKE...CAMP TONKAWA...PUMPHREY AND
DRASCO.
LAT...LON 3208 9970 3208 9972 3203 9971 3187 9976
3190 10015 3229 9995 3228 9964
TIME...MOT...LOC 2123Z 251DEG 33KT 3206 9991The office that day
Everything else NWS San Angelo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 7:41 PM CDT | Special Weather Statement | SJT | Callahan | 19 min |
| May 31, 10:17 AM CDT | Special Weather Statement | SJT | Mason | 43 min |
| May 31, 10:54 AM CDT | Special Weather Statement | SJT | Menard | 51 min |
| May 31, 10:58 AM CDT | Special Weather Statement | SJT | Llano | 62 min |
| May 31, 10:59 AM CDT | Flash Flood Watch | SJT | Brown, Callahan, Coke, Coleman, Concho, Crockett and 18 more | 3 days |
| May 31, 11:14 AM CDT | Severe Thunderstorm Warning | SJT | Concho, McCulloch, Menard | 46 min |
| May 31, 11:26 AM CDT | Flash Flood Warning | SJT | Mason | 3 hr |
| May 31, 12:12 PM CDT | Areal Flood Advisory | SJT | Menard | 3 hr |
| May 31, 12:42 PM CDT | Areal Flood Advisory | SJT | Concho | 3 hr |
| May 31, 2:06 PM CDT | Areal Flood Advisory | SJT | Brown, McCulloch, San Saba | 3 hr |
| May 31, 2:09 PM CDT | Severe Thunderstorm Warning | SJT | Kimble | 51 min |
| May 31, 2:31 PM CDT | Areal Flood Advisory | SJT | Kimble, Mason | 3 hr |
| May 31, 2:59 PM CDT | Special Weather Statement | SJT | Nolan | 61 min |
| May 31, 3:04 PM CDT | Special Weather Statement | SJT | Callahan, Taylor | 56 min |
| May 31, 4:23 PM CDT | Special Weather Statement | SJT | Taylor | 52 min |
| May 31, 5:30 PM CDT | Special Weather Statement | SJT | Runnels | 60 min |
| May 31, 5:46 PM CDT | Areal Flood Advisory | SJT | Coke, Runnels, Tom Green | 3 hr |
| May 31, 6:24 PM CDT | Areal Flood Advisory | SJT | Tom Green | 3 hr |
Nearby
Flash Flood Warnings in Texas, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.